CINV Among Topics Presented at Palliative Care Symposium
Olanzapine, an antipsychotic, significantly improves nausea and vomiting in chemotherapy patients, according to results of a phase 3, randomized trial.
The latest developments in palliative care were presented during 16 oral abstracts and more than 250 poster sessions at the 2015 Palliative Care in Oncology Symposium in Boston, MA.
Among these developments were the results of a phase 3 trial that found olanzapine was effective in treating chemotherapy-induced nausea and vomiting (CINV) in patients receiving highly emetogenic chemotherapy when used in combination with aprepitant, dexamethasone, and a 5-HT3 receptor antagonist.1
“I really feel this is a practice-changing trial,” said the study's lead author Rudolph Navari, MD, in an interview with Cancer Therapy Advisor. “At this point I think clinicians would be hard pressed not to add olanzapine to their regimen to prevent nausea.”
This is the first study in which the primary endpoint was zero nausea, according to Navari, of Indiana University School of Medicine South Bend in Mishawaka, IN. The study's secondary endpoint was complete response, or no emesis and no use of rescue medications.
Olanzapine is an antipsychotic. Dr. Navari noted that patients receiving olanzapine did not suffer from nausea or emesis from opioid drugs, and realized that the drug could potentially help chemotherapy patients. Currently, neurokinin-1 receptor antagonists are prescribed to prevent CINV, but Dr. Navari said they are ineffective at preventing nausea.
His team enrolled 401 patients in the study. All patients received aprepitant, a 5-HT3 receptor antagonist, and dexamethasone.
Patients were randomly assigned to receive either olanzapine or placebo for four days following chemotherapy. Nausea was measured on a scale of 0-10, with zero being “no nausea at all” and 10 being “nausea as bad as it can be.”
RELATED: Adding Single-Dose Fosaprepitant Improves CINV Control
Significantly more patients receiving the olanzapine regimen reported no nausea following chemotherapy than those receiving placebo in the acute period (24 hours following chemotherapy), in the delayed period (24-120 hours following chemotherapy), and in the overall period (0-120 hours). Complete response was also significantly improved for the olanzapine patients compared to placebo patients. There were no grade 3 or 4 toxicities.
Dr. Navari also pointed out the low cost of olanzapine. “The nice thing is that olanzapine is now generic,” he said. “It costs 45 cents a pill. We can give 10 milligrams a day for four days, and that's less than two dollars. So there's really no reason not to use it.”
Side Effects Are Minimal
Dr. Navari said that the risk of side effects is very low. While some patients who have received the drug continuously over a period of several months have experienced weight gain and increased blood glucose levels, putting them at risk for developing Type 2 diabetes, he said this should not be a concern for chemotherapy patients.
“In all of our studies, including this study, patients who took olanzapine for four days didn't experience increased glucose, and we have never seen onset of Type 2 diabetes,” he said.
Short-term use of olanzapine can potentially cause some sedation, and Dr. Navari studied the impact of this side effect on patients' quality of life. “We found that about 20% of the patients who were taking olanzapine for four days every 3-4 weeks reported increased sedation on day two,” he said.
“But interestingly enough, when we continued the olanzapine for days three and four, the sedation resolved, which means patients developed a tolerance to it. And no patient who took olanzapine stopped taking it due to sedation.”
- Navari R, Qin R, Ruddy KJ, et al. Olanzapine for the prevention of chemotherapy-induced nausea and vomiting (CINV) in patients receiving highly emetogenic chemotherapy (HEC): Alliance A221301, a randomized, double-blind, placebo-controlled trial. Poster Session presented at: 2015 Palliative Care in Oncology Symposium; October 9-10, 2015; Boston, MA.